HealthDay News — For patients prescribed long-term opioid therapy (LTOT), opioid tapering may have unintended negative consequences, including more emergency department visits and hospitalizations, according to a study published online Feb. 7 in JAMA Network Open.
Elizabeth M. Magnan, M.D., Ph.D., from the University of California at Davis, and colleagues conducted a retrospective cohort study to examine tapering among adults prescribed stable doses of LTOT at 50 morphine milligram equivalents or more per day during a 12-month baseline period. Data were included for 113,604 patients prescribed LTOT; 41,207 and 23,335 had hypertension and diabetes, respectively.
The researchers found more emergency department visits and hospitalizations in association with tapering in the overall cohort (adjusted incidence rate ratios [aIRRs], 1.19 and 1.16, respectively), with associations of similar magnitude noted in the hypertension and diabetes subcohorts. Fewer primary care visits were seen in association with tapering in the overall cohort (aIRR, 0.95) and the hypertension subcohort (aIRR, 0.98). Tapering was associated with reduced medication adherence in the hypertension and diabetes subcohorts (aIRRs, 0.60 and 0.69, respectively) and with small increases in diastolic blood pressure and hemoglobin A1c levels.
“Although cautious interpretation is warranted, these outcomes may represent unintended negative consequences of opioid tapering in patients who were prescribed previously stable doses,” the authors write.
One author disclosed financial ties to International Flavors and Fragrances.